Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 30, 2005, 7:48 PM CST for Cumberland County, Effingham County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2005, 7:48 PM CST (01:48 UTC)
- Expired
- Mar 30, 2005, 8:30 PM CST
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Cumberland County, IL, Effingham County, IL
The radar
The Evansville,IN radar (KVWX), 122 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 12:55 PM CST | Tornado Watch | SPC | 7 hr |
| Mar 30, 7:30 PM CST | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 310148
SVRILX
ILC035-049-310230-
/O.NEW.KILX.SV.W.0023.050331T0148Z-050331T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
748 PM CST WED MAR 30 2005
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS
NORTHERN EFFINGHAM COUNTY IN SOUTH CENTRAL ILLINOIS
* UNTIL 830 PM CST
* AT 744 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES SOUTHWEST OF ALTAMONT...OR ABOUT 12 MILES
EAST OF VANDALIA...AND WAS MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
EFFINGHAM
TEUTOPOLIS
MONTROSE
TOLEDO
JEWETT
GREENUP
OTHER LOCATIONS IN THE WARNING INCLUDE...WOODBURY AND MOCCASIN.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3911 8881 3895 8884 3916 8836 3923 8803
3939 8816 3924 8850
$$
MILLER1 follow-up statement
000
WWUS53 KILX 310210
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
809 PM CST WED MAR 30 2005
ILC035-049-310230-
/O.CON.KILX.SV.W.0023.000000T0000Z-050331T0230Z/
EFFINGHAM-CUMBERLAND-
809 PM CST WED MAR 30 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CST FOR
NORTHERN EFFINGHAM AND CUMBERLAND COUNTIES...
AT 805 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR ALTAMONT...OR ABOUT 7 MILES SOUTHWEST OF
EFFINGHAM...MOVING NORTHEAST AT 30 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
ALTAMONT.
EFFINGHAM.
TEUTOPOLIS.
MONTROSE.
JEWETT.
TOLEDO.
HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED IN ALTAMONT WITH
THIS STORM AT 808 PM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3911 8881 3895 8884 3912 8842 3923 8803
3939 8816 3924 8850
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:15 PM CST, 6 hours 33 minutes earlier.
Area forecast discussion, Mar 30, 1:15 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 115 PM CST WED MAR 30 2005 .DISCUSSION...LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER IOWA...WITH A PRE FRONTAL TROF EXTENDING SOUTH THROUGH CENTRAL MISSOURI AND ARKANSAS...AND A COLD FRONT EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. ALOFT...A BROAD UPPER TROF WAS OVER THE MID SECTION OF THE NATION...WITH A VIGOROUS SHORT WAVE EMBEDDED IN THE FLOW OVER THE EAST CENTRAL PLAINS/WESTERN MIDWEST. OBVIOUS VERY SHORT TERM FORECAST CONCERN IS SEVERE WEATHER THREAT THIS EVENING UNTIL FRONTAL PASSAGE. OTHER CONCERNS REVOLVE AROUND PRECIPITATION CHANCES FRIDAY AS A LOW DEVELOPS OVER THE SOUTHERN PLAINS ON THE TAIL OF THE OLD FRONTAL BOUNDARY AND LIFTS NORTHEAST. 12Z MODELS IN FAIRLY GOOD OVERALL AGREEMENT...THOUGH THERE ARE STILL DIFFERENCES IN THE TRACK OF THE SOUTHERN PLAINS LOW FRIDAY AND HOW FAR NORTHWEST THE PRECIPITATION WITH THIS FEATURE EXTENDS. WILL TEND TO GO WITH A MIDDLE OF THE ROAD SOLUTION WITH THIS PRECIPITATION THREAT. GUIDANCE TEMPERATURES GENERALLY CLOSE AND REASONABLE...SO WILL GO WITH A BLEND. SHORT TERM...TONIGHT THROUGH SATURDAY... TONIGHT...18Z ILX SOUNDING SHOWED THE EXPECTED AMOUNT OF INSTABILITY WITH CAPE VALUES AROUND 1500 J/KG AND LI VALUES AROUND -5. WINDS WERE ALSO STRONG AS EXPECTED WITH 50+ KNOT VELOCITIES EXTENDING NEARLY AS LOW AS 800 MB. SOME TURNING OF THE WIND IS NOTED BELOW 850 MB. DYNAMIC AND THERMODYNAMIC FORCING WILL REMAIN GOOD UNTIL FROPA THIS EVENING...SO WILL OBVIOUSLY KEEP THREAT FOR SEVERE THUNDERSTORMS IN FORECAST AHEAD OF THE TROF/FRONT THIS EVENING. AFTER FROPA WE SHOULD BE LARGELY DRY SLOTTED AS THE UPPER AND SURFACE SYSTEMS CONTINUE TO LIFT NORTHEAST. SOME WRAP AROUND CLOUDS ARE POSSIBLE ACROSS NORTHERN SECTIONS OF FORECAST AREA. THURSDAY AND THURSDAY NIGHT...THE SURFACE FLOW WILL BECOME INCREASINGLY NEUTRAL AS THE SURFACE LOW CONTINUES TO LIFT NORTHEAST. AT THE SAME TIME...SHORT WAVE RIDGING WILL BUILD IN ALOFT. MEANWHILE...A VIGOROUS SOUTHERN STREAM SHORT WAVE WILL DIVE INTO THE MEAN TROF AND START TO DEVELOP A LOW OVER THE SOUTHERN PLAINS (THIS LOW WILL NOT IMPACT REGION UNTIL FRIDAY). FRIDAY...SOUTHERN STREAM WAVE AND ASSOCIATED SURFACE LOW WILL LIFT NORTHEAST ALONG AND SOUTH OF THE OHIO RIVER VALLEY. THE DEFORMATION ZONE ON THE NORTHWEST SIDE OF THIS SYSTEM WILL STILL BRING A CHANCE OF RAIN TO SOUTHERN SECTIONS OF FORECAST AREA. ALSO...A WEAK NORTHERN STREAM WAVE WILL ATTEMPT TO PHASE WITH THE MEAN TROF AND BRING A SLIGHT CHANCE OF RAIN TO AREAS NORTH OF THE MAIN SYSTEM. FRIDAY NIGHT AND SATURDAY...UPPER AND SURFACE RIDGING WILL BUILD INTO THE REGION AND BRING A RETURN TO QUIETER WEATHER. LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS/ENSEMBLES IN REASONABLE AGREEMENT THROUGH THE PERIOD...THOUGH A BIT MORE SPREAD SHOWS UP TOWARD WEDNESDAY. UPPER FLOW RATHER ZONAL THROUGH MONDAY... THEN A VIGOROUS WAVE DIVES INTO THE PLAINS FOR TUESDAY/WEDNESDAY. AT THE SURFACE...HIGH PRESSURE IS IN PLACE THROUGH MONDAY...WHILE A COLD FRONT PUSHES IN WITH THE UPPER WAVE FOR TUESDAY/WEDNESDAY. HAVE MAINTAINED A CHANCE OF SHOWERS TUESDAY INTO WEDNESDAY AS THE FRONT APPROACHES. TEMPERATURES WILL BE ABOVE SEASONAL NORMS THROUGH THE PERIOD. && .ILX WATCHES/WARNINGS/ADVISORIES... .IL...NONE. && BAK
Hazardous weather outlook, Mar 30, 10:50 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1050 AM CST WED MAR 30 2005 ILZ027>031-036>038-040>043-047>053-311200- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN- MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG... HAVANA...JACKSONVILLE...LINCOLN...PEORIA... SPRINGFIELD AND TAYLORVILLE 1050 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG LOW PRESSURE SYSTEM WILL DEEPEN AND MOVE INTO NORTHEAST IOWA BY THIS EVENING. AHEAD OF THIS SYSTEM...GUSTY SOUTHERLY WINDS WILL TRANSPORT WARM MOIST AIR INTO THE REGION. THIS MOISTURE WILL COMBINE WITH A STRONG COLD FRONT TO PRODUCE THUNDERSTORMS ACROSS THE AREA BY THIS AFTERNOON AND CONTINUING INTO THIS EVENING. THESE STORMS WILL DEVELOP RAPIDLY AND MOVE QUICKLY TO THE NORTHEAST AT AROUND 45 MPH. THERE IS A MODERATE RISK THAT THESE STORMS WILL BE SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO AN ISOLATED THREAT OF TORNADOES ACROSS THE AREA WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH 8 PM TODAY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. ILZ044>046-054>057-061>063-066>068-071>073-311200- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION- INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA... LAWRENCEVILLE...MATTOON AND SHELBYVILLE 1050 AM CST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG LOW PRESSURE SYSTEM WILL DEEPEN AND MOVE INTO NORTHEAST IOWA BY THIS EVENING. AHEAD OF THIS SYSTEM...GUSTY SOUTHERLY WINDS WILL TRANSPORT WARM MOIST AIR INTO THE REGION. THIS MOISTURE WILL COMBINE WITH A STRONG COLD FRONT TO PRODUCE THUNDERSTORMS ACROSS THE AREA BY THIS AFTERNOON AND CONTINUING INTO THIS EVENING. THESE STORMS WILL DEVELOP RAPIDLY AND MOVE QUICKLY TO THE NORTHEAST AT AROUND 45 MPH. THERE IS A MODERATE RISK THAT THESE STORMS WILL BE SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO AN ISOLATED THREAT OF TORNADOES ACROSS THE AREA WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 AND 8 PM THIS AFTERNOON AND INTO THIS EVENING. && A CONFERENCE CALL FOR ESDA DIRECTORS AND THE MEDIA WILL BE CONDUCTED AT 1100 AM. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE. HUETTL/HJS/AUTEN
In the hours before
Local storm report, Mar 30, 6:42 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL LATHAM 39.97N 89.16W
03/30/2005 1.00 INCH LOGAN IL EMERGENCY MNGR
&&
OUSLEYLocal storm report, Mar 30, 6:43 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
643 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL LATHAM 39.97N 89.16W
03/30/2005 1.00 INCH LOGAN IL EMERGENCY MNGR
&&
OUSLEYLocal storm report, Mar 30, 6:59 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
659 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 6 NE BLOOMINGTON 40.54N 88.89W
03/30/2005 1.75 INCH MCLEAN IL TRAINED SPOTTER
NEAR LAKE BLOOMINGTON
&&
OUSLEYLocal storm report, Mar 30, 7:02 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
702 PM CST WED MAR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 6 N LEXINGTON 40.73N 88.78W
03/30/2005 2.75 INCH MCLEAN IL EMERGENCY MNGR
&&
OUSLEYSpecial weather statement, Mar 30, 7:39 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 739 PM CST WED MAR 30 2005 ILZ030-031-037-310240- MARSHALL-TAZEWELL-WOODFORD- INCLUDING THE CITIES OF...PEORIA 739 PM CST WED MAR 30 2005 ...TORNADO WATCH NO LONGER IN EFFECT... TORNADO WATCH NUMBER 106 HAS BEEN CANCELED FOR MARSHALL... TAZEWELL AND WOODFORD COUNTIES. THE THREAT OF SEVERE WEATHER HAS MOVED EAST OF THE AREA.
Special weather statement, Mar 30, 7:44 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 744 PM CST WED MAR 30 2005 ILZ038-042-043-049>053-310246- CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MORGAN-SANGAMON-SCOTT- INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...JACKSONVILLE... LINCOLN...SPRINGFIELD AND TAYLORVILLE 744 PM CST WED MAR 30 2005 ...TORNADO WATCH NUMBER 105 NO LONGER IN EFFECT... THE TORNADO WATCH THAT WAS IN EFFECT FOR PARTS OF CENTRAL ILLINOIS HAS BEEN CANCELED. THE SEVERE THREAT HAS SHIFTED INTO EAST CENTRAL AND SOUTHEAST ILLINOIS.
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:29 PM CST | Severe Thunderstorm Warning | ILX | Christian, Macon | 32 min |
| Mar 30, 6:39 PM CST | Severe Thunderstorm Warning | ILX | McLean | 37 min |
| Mar 30, 6:44 PM CST | Severe Thunderstorm Warning | ILX | DeWitt | 31 min |
| Mar 30, 7:31 PM CST | Severe Thunderstorm Warning | ILX | Champaign, McLean, Piatt | 59 min |
| Mar 30, 7:36 PM CST | Severe Thunderstorm Warning | ILX | Douglas, Moultrie | 39 min |
| Mar 30, 8:30 PM CST | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Jasper | 66 min |
| Mar 30, 9:04 PM CST | Severe Thunderstorm Warning | ILX | Clark | 58 min |
| Mar 30, 9:32 PM CST | Severe Thunderstorm Warning | ILX | Crawford, Jasper | 58 min |
| Mar 30, 9:47 PM CST | Severe Thunderstorm Warning | ILX | Crawford | 58 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.